Acta Mathematica Sinica

, Volume 21, Issue 2, pp 335–350 | Cite as

The Exceptional Set in Hua’s Theorem for Three Squares of Primes

  • Jian Ya Liu
  • Tao Zhan


It is proved that with at most O(N 11/12+ε) exceptions, all positive integers nN satisfying some necessary congruence conditions are the sum of three squares of primes. This improves substantially the previous results in this direction.


Waring–Goldbach problem Circle method Iterative method 

MR (2000) Subject Classification

11P32 11P05 11P55 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Hua, L. K.: Some results in the additive prime number theory. Quart. J. Math. (Oxford), 9, 68–80 (1938)CrossRefGoogle Scholar
  2. 2.
    Schwarz, W.: Zur Darstellung von Zahlen durch Summen von Primzahlpotenzen II. J. Riene Angew. Math., 206, 78–112 (1961)Google Scholar
  3. 3.
    Leung, M. C., Liu, M. C.: On generalized quadratic equations in three prime variables. Mh. Math., 115, 133–169 (1993)CrossRefGoogle Scholar
  4. 4.
    Liu, J. Y., Zhan T.: Sums of five almost equal prime squares (II). Sci. China, 41, 710–722 (1998)Google Scholar
  5. 5.
    Bauer, C., Liu, M. C., Zhan, T.: On sums of three prime squares. J. Number Theory, 85, 336–359 (2000)CrossRefMathSciNetGoogle Scholar
  6. 6.
    Liu, J. Y., Liu, M. C.: The exceptional set in the four prime squares problem. Illinois J. Math., 44, 272–293 (2000)MathSciNetGoogle Scholar
  7. 7.
    Liu, J. Y., Liu, M. C., Zhan, T.: Squares of primes and powers of two. Mh. Math., 128, 283–313 (1999)CrossRefGoogle Scholar
  8. 8.
    Ren, X. M.: The Waring–Goldbach problem for cubes. Acta Arith., XCIV, 287–301 (2000)Google Scholar
  9. 9.
    Ren, X. M.: The exceptional set in Roth’s theorem concerning a cube and three cubes of primes. Quart. J. Math. (Oxford), 52, 107–126 (2001)CrossRefGoogle Scholar
  10. 10.
    Liu, J. Y., Liu, M. C.: Representations of even integers as squares of primes and powers of 2. J. Number Theory, 83, 202–225 (2000)CrossRefMathSciNetGoogle Scholar
  11. 11.
    Liu, J. Y., Liu, M. C.: Representation of even integers by cubes of primes and powers of 2. Acta Math. Hungar., 91, 217–243 (2001)CrossRefMathSciNetGoogle Scholar
  12. 12.
    Liu, J. Y., Liu, M. C., Zhan, T.: Squares of primes and powers of two (II). J. Number Theory, 92, 99–116 (2002)CrossRefMathSciNetGoogle Scholar
  13. 13.
    Wooley, T. D.: Slim exceptional sets for sums of four squares. Proc. London Math. Soc. (3), 85, 1–21 (2002)CrossRefMathSciNetGoogle Scholar
  14. 14.
    Liu, J. Y., Zhan, T.: Distribution of integers that are sums of three squares of primes. Acta Arith., XCVIII, 207–228 (2001)Google Scholar
  15. 15.
    Liu, J. Y.: On Lagrange’s theorem with prime variables. Quart. J. Math. (Oxford), 54, 453–462 (2003)CrossRefGoogle Scholar
  16. 16.
    Davenport, H.: Multiplicative Number Theory, 2nd ed., Springer, Berlin, 1980Google Scholar
  17. 17.
    Heath–Brown, D. R.: Prime numbers in short intervals and a generalized Vaughan’s identity. Can. J. Math., 34, 1365–1377 (2003)MathSciNetGoogle Scholar
  18. 18.
    Pan, C. D., Pan, C. B.: Fundamentals of analytic number theory (in Chinese), Science Press, Beijing, 1991Google Scholar
  19. 19.
    Titchmarsh, E. C.: The theory of the Riemann zeta–function, 2nd ed., University Press, Oxford, 1986Google Scholar
  20. 20.
    Prachar, K.: Primzahlverteilung, Springer, Berlin, 1957Google Scholar
  21. 21.
    Huxley, M. N.: Large values of Dirichlet polynomials (III). Acta Arith., 26, 435–444 (1974/75)MathSciNetGoogle Scholar
  22. 22.
    Gallagher, P. X.: A large sieve density estimate near σ = 1. Invent. Math., 11, 329–339 (1970)CrossRefMathSciNetGoogle Scholar
  23. 23.
    Bombieri, E.: Le grand crible dans la théorie analytique des nombres, Asterisque, 18, Soc. Math. France, Paris, 1974Google Scholar

Copyright information

© Springer-Verlag Berlin Heidelberg 2005

Authors and Affiliations

  1. 1.Department of MathematicsShandong UniversityJi’nan 250100P. R. China

Personalised recommendations